Probability Theory and Related Fields

, Volume 142, Issue 1–2, pp 21–77 | Cite as

Well-posedness and regularity of backward stochastic Volterra integral equations

  • Jiongmin YongEmail author


Backward stochastic Volterra integral equations (BSVIEs, for short) are studied. Notion of adapted M-solution is introduced. Well-posedness of BSVIEs is established and some regularity results are proved for the adapted M-solutions via Malliavin calculus. A Pontryagin type maximum principle is presented for optimal controls of stochastic Volterra integral equations.


Backward stochastic Volterra integral equation Adapted M-solution Malliavin calculus Optimal control Pontryagin maximum principle 

Mathematics Subject Classification (2000)

60H20 60H07 93E20 49K22 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Artzner Ph., Delbaen F., Jean-Marc E. and Heath D. (1999). Coherent measures of risk. Math. Finance 9: 203–228 zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Belbas S.A. (1999). Iterative schemes for optimal control of Volterra integral equations. Nonlinear Anal. 37: 57–79 CrossRefMathSciNetGoogle Scholar
  3. 3.
    Belbas S.A. and Schmidt W.H. (2005). Optimal control of Volterra equations with impulses. Appl. Math. Comput. 166: 696–723 zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Bismut, J.B.: Théorie Probabiliste du Contrôle des Diffusions. Mem. Am. Math. Soc. 176, Providence, Rhode Island (1973)Google Scholar
  5. 5.
    Briand P., Delyon B., Hu Y., Pardoux E. and Stoica L. (2003). L p solutions of backward stochastic differential equations. Stoch. Proc. Appl. 108: 109–129 zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Burnap C. and Kazemi M. (1999). Optimal control of a system governed by nonlinear Volterra integral equations with delay. IMA J. Math. Control Inform. 16: 73–89 zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Carlson D.A. (1987). An elementary proof of the maximum principle for optimal control problems governed by a Volterra integral equation. J. Optim. Theory Appl. 54: 43–61 CrossRefMathSciNetGoogle Scholar
  8. 8.
    Cheridito P., Delbaen F. and Kupper M. (2004). Coherent and convex monetary risk measures for bounded càdlàg processes. Stoch. Proc. Appl. 112: 1–22 zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Duffie D. and Epstein L. (1992). Stochastic differential utility. Econometrica 60: 353–394 zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Duffie, D., Huang, C.F.: Stochastic production-exchange equilibria. Research paper No. 974, Graduate School of Business, Stanford University, Stanford (1986)Google Scholar
  11. 11.
    Ekeland, I., Lazrak, A.: Non-commitment in continuous time. Preprint (2006)Google Scholar
  12. 12.
    El Karoui N., Peng S. and Quenez M.C. (1997). Backward stochastic differential equations in finance. Math. Finance 7: 1–71 zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Kamien M.I. and Muller E. (1976). Optimal control with integral state equations. Rev. Econ. Stud. 43: 469–473 zbMATHCrossRefGoogle Scholar
  14. 14.
    Karatzas I. and Shreve S.E. (1988). Brownian Motion and Stochastic Calculus. Springer, Heidelberg zbMATHGoogle Scholar
  15. 15.
    Kobylanski M. (2000). Backward stochastic differential equations and partial differential equations with quadratic growth. Ann. Probab. 28: 558–602 zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Laibson D. (1997). Golden eggs and hyperbolic discounting. Q. J. Econ. 42: 443–477 Google Scholar
  17. 17.
    Lin J. (2002). Adapted solution of a backward stochastic nonlinear Volterra integral equation. Stoch. Anal. Appl. 20: 165–183 zbMATHCrossRefGoogle Scholar
  18. 18.
    Ma J. and Yong J. (1999). Forward-Backward Stochastic Differential Equations and Their Applications, Springer-Verlag, Berlin. Springer, Berlin Google Scholar
  19. 19.
    Medhin N.G. (1986). Optimal processes governed by integral equations. J. Math. Anal. Appl. 120: 1–12 zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Neustadt L.W. and Warga J. (1970). Comments on the paper “Optimal control of processes described by integral equations. I” by V.R. Vinokurov. SIAM J. Control 8: 572 CrossRefMathSciNetGoogle Scholar
  21. 21.
    Nualart D. (1995). The Malliavin Calculus and Related Topics. Springer, Heidelberg zbMATHGoogle Scholar
  22. 22.
    Pardoux E. and Peng S. (1990). Adapted solutions of backward stochastic equations. Syst. Control Lett. 14: 55–61 zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Pardoux E. and Protter P. (1990). Stochastic Volterra equations with anticipating coefficients. Ann. Probab. 18: 1635–1655 zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Peng S. (1990). A general stochastic maximum principle for optimal control problems. SIAM J. Control Optim. 28: 966–979 zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Peng, S.: Nonlinear expectations, nonlinear evaluations and risk measures. Stochastic Methods in Finance, Lecture Notes in Math., vol. 1856, pp. 165–253. Springer, Heidelberg (2004)Google Scholar
  26. 26.
    Pritchard A.J. and You Y. (1996). Causal feedback optimal control for Volterra integral equations. SIAM J. Control Optim. 34: 1874–1890 zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Protter P. (1985). Volterra equations driven by semimartingales. Ann. Probab. 13: 519–530 zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Schroder M. and Skiadas C. (1999). Optimal consumption and portfolio selection with stochastic utility. J. Econ. Theory 89: 68–126 zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Skiadas C. (2003). Robust control and recursive utility. Finance Stoch. 7: 475–489 zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Strotz R.H. (1956). Myopia and inconsistency in dynamic utility maximization. Rev. Econ. Stud. 23: 165–180 Google Scholar
  31. 31.
    Vinokurov, V.R.: Optimal control of processes described by integral equations, I, II, III, Izv. Vysš. Učebn. Zaved. Matematika 7(62), 21–33; 8(63) 16–23; 9(64), 16–25; (in Russian) English transl. in SIAM J. Control 7 324–336, 337–345, 346–355 (1967)Google Scholar
  32. 32.
    Wang, T.: A class of dynamic risk measures. Preprint, University of British Columbia, BC (2002)Google Scholar
  33. 33.
    Yong J. (2006). Backward stochastic Volterra integral equations and some related problems. Stoch. Proc. Appl. 116: 779–795 zbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Yong J. and Zhou X.Y. (1999). Stochastic Controls: Hamiltonian Systems and HJB Equations. Springer, New York zbMATHGoogle Scholar
  35. 35.
    You Y. (2000). Quadratic integral games and causal synthesis. Trans. Am. Math. Soc. 352: 2737–2764 zbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Central FloridaOrlandoUSA

Personalised recommendations